Alert archive / Washington / Flood Watches in 2012
Flood Watch 7, NWS Seattle, WA
NWS Seattle, WA issued this flood watch at Feb 23, 2012, 10:37 AM PST for King County, Pierce County, Washington. It was in force for 23 hr.
The area
The counties it named.
The facts
- Issued
- Feb 23, 2012, 10:37 AM PST (18:37 UTC)
- Expired
- Feb 24, 2012, 9:31 AM PST
- In force
- 23 hr
- Issued by
- NWS Seattle, WA
- Flood severity
- None
Counties King County, WA, Pierce County, WA
The nearest sounding before it
Quillayute State, WA (KUIL), launched 12:00Z, 6.6 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 886 m above ground
- 0-6 km bulk shear
- 91 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
911 WGUS66 KSEW 231837 FFASEW URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE SEATTLE WA 1037 AM PST THU FEB 23 2012 WAC033-053-240800- /O.NEW.KSEW.FA.A.0007.120223T1837Z-120225T0400Z/ /00000.0.DR.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KING-PIERCE- 1037 AM PST THU FEB 23 2012 ...FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A * FLOOD WATCH FOR A PORTION OF WESTERN WASHINGTON...INCLUDING THE FOLLOWING COUNTIES...KING...PIERCE. * THROUGH FRIDAY EVENING. * NORMAL RESERVOIR OPERATIONS AT MUD MOUNTAIN DAM ON THE WHITE RIVER HAVE BEEN SLOWLY RAMPING UP OUTFLOWS. THE OUTFLOW IS AT 7500 CFS AND STEADY AS OF THIS MORNING. THERE IS A CHANCE THAT THEY WILL GO HIGHER IN THE NEXT 24 HOURS...REACHING OR EXCEEDING THE 8000 CFS FLOOD FLOW LEVEL. * IF REGULATIONS AT MUD MOUNTAIN DAM CHANGE TO HIGHER FLOWS...THE NWS WILL ISSUE A NEW RIVER FORECAST AND ISSUE A FLOOD WARNING FOR MINOR FLOODING EXCEEDING FLOOD FLOW. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLOOD WATCH MEANS CONDITIONS ARE FAVORABLE FOR FLOODING BUT FLOODING IS NOT IMMINENT OR OCCURRING. MONITOR THE LATEST FORECASTS FROM THE NATIONAL WEATHER SERVICE AND BE READY TO ACT QUICKLY IF FLOODING IS OBSERVED OR A WARNING IS ISSUED. && $$ WEATHER.GOV/SEATTLE JBB
2 follow-up statements
630 WGUS66 KSEW 240526 FFASEW FLOOD WATCH NATIONAL WEATHER SERVICE SEATTLE WA 926 PM PST THU FEB 23 2012 WAC033-053-241930- /O.CON.KSEW.FA.A.0007.000000T0000Z-120225T0400Z/ /00000.0.DR.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KING-PIERCE- 926 PM PST THU FEB 23 2012 ...FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY EVENING... THE FLOOD WATCH CONTINUES FOR * A PORTION OF WESTERN WASHINGTON...INCLUDING THE FOLLOWING COUNTIES...KING...PIERCE. * THROUGH FRIDAY EVENING * NORMAL RESERVOIR OPERATIONS AT MUD MOUNTAIN DAM ON THE WHITE RIVER WILL LIKELY KEEP THE REACH OF THE RIVER BELOW THE DAM JUST BELOW THE FLOOD FLOW OF 8000 CFS. THE RIVER HAS BEEN RUNNING BETWEEN 7300 AND 7900 CFS MOST OF TODAY. * A FLOOD WATCH REMAINS IN EFFECT BECAUSE THERE IS A CHANCE THAT REGULATIONS AT MUD MOUNTAIN DAM WILL INCREASE TO HIGHER FLOWS...PUSHING THE WHITE RIVER BELOW THE DAM ABOVE FLOOD FLOW. IF THAT HAPPENS...THE NATIONAL WEATHER SERVICE WILL ISSUE A FLOOD WARNING AND A NEW RIVER FORECAST FOR MINOR FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLOOD WATCH MEANS CONDITIONS ARE FAVORABLE FOR FLOODING BUT FLOODING IS NOT IMMINENT OR OCCURRING. MONITOR THE LATEST FORECASTS FROM THE NATIONAL WEATHER SERVICE AND BE READY TO ACT QUICKLY IF FLOODING IS OBSERVED OR A WARNING IS ISSUED. && $$
585 WGUS66 KSEW 241731 FFASEW FLOOD WATCH NATIONAL WEATHER SERVICE SEATTLE WA 931 AM PST FRI FEB 24 2012 WAC033-053-241845- /O.CAN.KSEW.FA.A.0007.000000T0000Z-120225T0400Z/ /00000.0.DR.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KING-PIERCE- 931 AM PST FRI FEB 24 2012 ...FLOOD WATCH IS CANCELLED... THE FLOOD WATCH FOR KING AND PIERCE COUNTIES HAS BEEN CANCELLED. THE WHITE RIVER AS WELL AS MUD MOUNTAIN DAM RESERVOIR CONTINUE TO RECEDE AND THERE IS NO ADDITIONAL THREAT OF FLOODING. $$ WEATHER.GOV/SEATTLE JBB
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this flood watch went out at Feb 23, 9:48 AM PST, 49 minutes earlier.
Area forecast discussion, Feb 23, 9:48 AM PST, 49 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE SEATTLE WA
948 AM PST THU FEB 23 2012
CORRECTED TO ADD THE AVIATION AND MARINE SEGMENTS.
.SYNOPSIS...HIGH PRESSURE ALOFT WILL PREVAIL OVER THE AREA TODAY.
A WARM FRONT WILL WILL BRING RAIN TO THE COAST TONIGHT WITH A CHANCE
OF RAIN ELSEWHERE. THE TRAILING COLD FRONT WILL SWEEP ACROSS THE
REGION LATE FRIDAY. THIS SYSTEM HAS THE POTENTIAL TO BRING PERIODS
OF HEAVY SNOW TO THE MOUNTAINS...ESPECIALLY THE CASCADES. COOL AND
SHOWERY WEATHER WILL PREVAIL ON SATURDAY WITH THE SHOWER ACTIVITY
DECREASING ON SUNDAY.
&&
.NEAR TERM...THERE WAS QUITE ABOUT OF CLOUD COVER THE CWA THIS
MORNING. THE EXCEPTION WAS THE SW INTERIOR WHERE PARTS OF THAT AREA
WAS LACKING IN CLOUDS. THE UPPER RIDGE WAS DIRTY...THUS ANTICIPATE A
FAIRLY DENSE CLOUD COVER TO PERSIST OVER MUCH OF THE AREA THE REST
OF TODAY. THE FORECAST WAS ADJUSTED ACCORDINGLY.
.SHORT TERM FROM THE PREV DISCUSSION...
WARM FRONT OFFSHORE WILL CONTINUE TO RIDE OVER THE TOP OF THE RIDGE
AND REACH WESTERN WASHINGTON FRIDAY MORNING. PRECIPITATION OUT AHEAD
OF THE FRONT BEGINNING ON THE COAST TONIGHT WITH THE CHANCE OF RAIN
OVER THE INTERIOR DURING THE EARLY MORNING HOURS ON FRIDAY. THE WARM
FRONT WILL LIFT NORTH LATER FRIDAY MORNING WITH THE RAIN OUT AHEAD
OF THE TRAILING COLD FRONT GETTING TO THE COAST BY 18Z AND SPREADING
INLAND DURING THE AFTERNOON HOURS. THE COLD FRONT WILL BE SLOW TO
MOVE THROUGH WESTERN WASHINGTON FRIDAY NIGHT WITH THE COLD UPPER
LEVEL TROUGH DIGGING SOUTH BEHIND THE FRONT. SNOW LEVELS WILL REMAIN
BELOW PASS LEVELS WITH THE EXCEPTION OF A FEW HOURS FRIDAY AFTERNOON
WHERE THE PRECIPITATION COULD BE IN THE FORM OF RAIN OVER SNOQUALMIE
PASS. WITH THE SLOW MOVEMENT OF THE FRONT THERE IS POTENTIAL FOR A
FOOT OR SO NEW SNOW IN THE CASCADES WITH THE HIGHEST AMOUNTS AT
MOUNT BAKER.
COLD FRONT MOVING THROUGH WESTERN WASHINGTON FRIDAY NIGHT WITH THE
COLD UPPER LEVEL TROUGH FOLLOWING QUICKLY ON ITS HEELS EARLY
SATURDAY MORNING. TROUGH AXIS EAST OF THE AREA BY 18Z WITH
NORTHWESTERLY FLOW ALOFT OVER WESTERN WASHINGTON. THE AIR MASS WILL
REMAIN UNSTABLE SATURDAY WITH PLENTY OF SHOWER ACTIVITY OVER THE
AREA. CONVERGENCE ZONES SHOULD DEVELOP BEHIND THE PASSAGE OF THE
TROUGH AXIS SATURDAY MORNING AND WITH THE NORTHWESTERLY FLOW ALOFT
THE CONVERGENCE ZONES SHOULD MOVE FAR ENOUGH SOUTH TO GET INTO THE
SEATTLE AREA BEFORE GETTING PUSHED INTO THE CASCADES. THE
NORTHWESTERLY FLOW ALOFT SHOULD ALSO RESULT IN A BIT OF RAIN
SHADOWING IN THE SOUTH SOUND. SNOW WILL CONTINUE TO PILE UP IN THE
CASCADES ON SATURDAY. TOTAL NEW SNOW ACCUMULATIONS BY THE END OF
SATURDAY FOR THE CASCADES WILL RUN IN THE ONE TO TWO FOOT RANGE.
FELTON/05
.LONG TERM FROM THE PREV DISCUSSION...
EXTENDED MODELS IN BETTER AGREEMENT THIS MORNING WITH THE SHOWER
ACTIVITY DECREASING ON SUNDAY WITH AN UPPER LEVEL RIDGE BUILDING
INTO CENTRAL AND SOUTHERN BRITISH COLUMBIA SUNDAY NIGHT. RIDGE
MOVING OVER WESTERN WASHINGTON ON MONDAY FOR A DRY DAY. THE ECMWF
WHICH WAS FASTER WITH THE FRONT VERSUS THE GFS ON THE 00Z RUNS LAST
NIGHT IS NOW SLOWER HOLDING THE ONSET OF THE PRECIPITATION UNTIL
TUESDAY. THE GFS IS ABOUT SIX HOURS FASTER WITH THE PRECIPITATION
STARTING MONDAY NIGHT. ONCE AGAIN A COOL UPPER LEVEL TROUGH MOVING
IN BEHIND THE FRONT LATER TUESDAY INTO WEDNESDAY. FOR NOW WILL STAY
WITH THE CHANCE POPS FORECAST FOR MONDAY NIGHT ONWARD UNTIL THE
MODEL TIMING BECOMES MORE CONSISTENT. FELTON
&&
.HYDROLOGY FROM THE PREV DISCUSSION...
THE LOWER REACHES OF MANY RIVERS HAVE CRESTED. THE CHEHALIS RIVER
WILL CREST IN THE CENTRALIA AND GRAND MOUND AREA TODAY AND FURTHER
DOWNSTREAM IN GRAYS HARBOR COUNTY TONIGHT AND FRIDAY.
MINOR FLOODING CONTINUES ONLY ON THE LOWER PORTION OF THE SNOQUALMIE
RIVER AND ALONG A REACH OF THE GREEN RIVER...CONTROLLED BY RELEASES
FROM HOWARD HANSON DAM. FLOOD WARNINGS WILL CONTINUE FOR THOSE
RIVERS TODAY. THE WHITE RIVER WILL CONTINUE TO RUN JUST BELOW FLOOD
STAGE AS WATER IS RELEASED FROM MUD MOUNTAIN DAM...BUT THE CHANCE IT
WILL BE BROUGHT TO FLOOD STAGE LOOKS TOO SMALL TO JUSTIFY CONTINUING
THE WATCH.
THE NEXT FRONTAL SYSTEM WILL ARRIVE LATE TONIGHT AND MOVE THROUGH
WESTERN WASHINGTON FRIDAY AND FRIDAY NIGHT. IT DOES NOT POSE A
THREAT OF FLOODING FOR THE RIVERS...WITH THE POSSIBLE EXCEPTION OF
THE SKOKOMISH RIVER AND EVEN THAT POSSIBILITY LOOKS SLIGHT. IT WILL
BRING STORM TOTAL PRECIPITATION AMOUNTS OF 1 TO 2.5 INCHES TO THE
MOUNTAINS. THE SNOW LEVEL WILL BE FAIRLY LOW...RISING TO AROUND 3500
FT FRIDAY AFTERNOON AND EVENING AS IT MOVES THROUGH. IN SHORT...IT
WILL BE A SNOW PRODUCER FOR THE MOUNTAINS. A COOL WEATHER PATTERN
WILL PREVAIL THIS WEEKEND AND EARLY NEXT WEEK...AND THERE WILL NOT
BE ANY FLOODING. MCDONNAL
&&
.AVIATION...LINGERING LIGHT SHOWERS ARE STILL FOUND ALONG THE
SKAGIT/SNOHOMISH COUNTY LINE THIS MORNING...OTHERWISE EXPECT DRY
CONDITIONS TODAY WITH WEAK HIGH PRES OVER THE REGION. ALSO STILL
SEEING MVFR CIGS BUT SHOULD POP UP TO VFR THIS AFTERNOON.
A WARM FRONT WILL BRUSH THE AREA TONIGHT WITH A COLD FRONT MOVING
INLAND ON FRI. GUSTY SOUTH WINDS WILL ACCOMPANY THIS
SYSTEM...ESPECIALLY COAST AND NORTH PART. 33
KSEA...CIGS LIFTING TO VFR THIS AFTERNOON WITH LIGHT SLY WINDS. MAY
SEE LIGHT PRECIP FRI MORNING...BUT EXPECT HIGHER CHANCES IN THE
AFTERNOON AS A COLD FRONT MOVES INLAND. 33
&&
.MARINE...ONSHORE FLOW WILL EASE ACROSS WESTERN WA TODAY AS HIGH
PRES SHIFTS INLAND. MEANWHILE...WEST SWELLS 10 TO 15 FT WILL PASS
THROUGH THE COASTAL WATERS...A SMALL CRAFT ADVISORY FOR HAZARDOUS
SEAS REMAINS IN EFFECT.
A VIGOROUS LOW PRES CENTER WILL SPIN OFF THE WA COAST ON FRI WITH
S/SE GALES FORECAST OVER THE WATERS...PARTICULARLY THE COASTAL
WATERS...EAST ENTRANCE...ADMIRALTY INLET AND NORTHERN INLAND WATERS.
A GALE WATCH IS IN EFFECT FOR THE ZONES MENTIONED AND SHOULD SEE
SOUTH WINDS INCREASING TO 25 TO 35 KT DURING THE MORNING HOURS. THIS
SYSTEM WILL MOVE INLAND FRI NIGHT INTO SAT BUT MODELS SHOW STRONG NW
FLOW BEHIND. SO EXPECT NW GALES AGAIN OVER THE COASTAL WATERS AND
PROBABLY THROUGH THE STRAIT OF JUAN DE FUCA THROUGH SAT. ONSHORE
FLOW WILL WEAKEN BY SUNDAY BUT WIND SPEEDS WILL STILL FALL WITHIN
SMALL CRAFT ADVISORY RANGE. 33
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...NONE.
PZ...SMALL CRAFT ADVISORIES ARE IN EFFECT FOR ALL WATERS EXCEPT
THE PUGET SOUND/HOOD CANAL.
SMALL CRAFT ADVISORY FOR ROUGH BAR UNTIL 4 PM PST FRIDAY
FOR THE GRAYS HARBOR BAR.
GALE WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY
AFTERNOON FOR THE ADMIRALTY INLET...COASTAL WATERS...
EAST ENTRANCE TO THE STRAIT OF JUAN DE FUCA...AND THE
NORTHERN INLAND WATERS.
&&
WWW.WEATHER.GOV/SEATTLE
FOR THE GRAPHICAL AFD...VISIT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTMLThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 22, 5:32 PM PST | Wind Advisory | SEW | 3 hr | |
| Feb 23, 8:51 AM PST | Gale Watch | SEW | 6 hr | |
| Feb 23, 2:52 PM PST | Gale Warning | SEW | 55 hr | |
| Feb 23, 2:52 PM PST | Small Craft Advisory | SEW | 24 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.